Haldol causes grandma to become lethargic after a couple days. I feel awful to see her like that. Any suggestions?

Follow
Share

Dose is 2x a day dose of .5mg. Guilt takes over because it’s sad to see her just there. Or I could skip dosages and within 48-72 hours I’m back to dealing with her dementia induced agitation, restlessness, combativeness, delirium and I get no sleep for 2-3 days. It’s prescribed as needed but then I read so many side effects. I know it helps me when she’s on it, but I feel selfish because I’ve made it about me and not her.

18

Answers

Show:
Thank you Jeanne, for telling us that Lost247's Grandmother is on Hospice, I missed that detail. I agree that you should talk to the Hospice nurse &/or doctor about trying something else.

Be careful with Ativan as it has a tendency to "backfire"--it can cause an elderly person to become MORE agitated and restless. I had one resident who took Ativan and was "bouncing of the walls" literally. We couldn't keep her in bed!:)
Helpful Answer (0)
Reply to DeeAnna
Report

Just because some medications are "all natural" does not mean they are without possible side effects. I have a friend who tried melatonin and it gave her nightmares. And DeeAnna had it right.... check with a doctor before trying these "natural" medications because they may cause interactions, sometimes some very serious ones.
Helpful Answer (1)
Reply to Myownlife
Report

If at all feasible, get her the hell off Haldol. That stuff turned my grandmother into a nursing home vegetable. If there is any more gentle medication to calm her down, please explore that with her doctor. In my profession, I work with alot of people with mental disorders, and we have a slang term that we call the "haldol shuffle." It basically turns people into a zombie in order to regulate their moods.  
Helpful Answer (1)
Reply to rwbpiano
Report
jeannegibbs Jun 8, 2018
rwbpiano, my husband had LBD and he carried a card produced by the LBD Association that explained he was never to have haldol. About half of LBD patients who take that drug are permanently damaged by it!

My husband's geriatrician said she wished that drug were taken off the market. She didn't think it was ever justified.

If it worked, perhaps it would be justified on hospice. I don't know. But in this case it isn't working!
(0)
Report
Good observation by the last comment. I too did not catch that she was in hospice care.
Regarding someone’s use of Ativan. Please check the outcomes with dimentia patients. It is generally not good for most folks.
Helpful Answer (1)
Reply to BigjimM
Report

The hospice doctor has her on haldol, but it isn't working. Talk to the hospice nurse about trying something else.

I think many of the answers here don't realize that your mother is on hospice. I don't think you need to find a geriatrician or a new doctor or a psychiatrist, etc. Talk to the hospice nurse.
Helpful Answer (0)
Reply to jeannegibbs
Report

I feel the same way! We found that Ativan does a little better for an as needed medication. I just started adjusting how much I give based on what experience I have with her. She can have 3x a day at 1mg but I usually keep it under that. It worked for a good while at least to curb the agitation to make it a bit easier on us caring for her. But eventually it wasn’t as useful as before and she’s in psych getting med adjustment now. We usually feel guilty giving too much medicine because we know that my grandma would rather act wild, agitated, and combative. She’s always kind one to pick a fight and feed in drama.
Helpful Answer (0)
Reply to Ema325
Report

My wife has Alzheimer’s. About (3) years ago she got to where she was agitated a lot during the day and could not go to sleep easily at night. After a lot of on-line research as to side effects with dimentia patients it looked like our best bet was Seroquel. The generic name is quetiapine. Our physician is very conservative, and advised that most similar drugs carry some risk with dimentia patients but he was amenable to start low and see what happened.
After much experimentation over about a (6) month period we found that her level of good results was 100mg twice per day. It does not make her drowsy but just more in control of herself. She sleeps like a baby at night and her agitation has virtually disappeared. I tried to cut back to 50mg 2x/day and she became agitated in the evenings again. She is also on donepezil and namenda since diagnosis (8) years ago , but those had no effect on diminishing her agitation.
UTI can be checked by obtaining sterile sample cups from your doctor and using a simple toilet seat plastic funnel available at most pharmacies or heath stores. The sample can then be delivered to your Dr’s office for analysis. Plenty of constant hydration with sugar free flavored waters, caffeine free tea with a little artificial sweetener, anythingbyhat they really like has worked for us against UTI’s. We have only had one in the last (5) years. I’ll take luck over skill any day 😁
Helpful Answer (2)
Reply to BigjimM
Report

Try Zyprexa (2.5 mg to start). The local teaching hospital switched from Haldol to Zyprexa for agitation, delusions, and combative situations.

I know it's hard personally to deal with these situations, but you got to save yourself and as well as quiet the patient down. There are after-effects on all medications and some of them are very scary.
Helpful Answer (1)
Reply to Ricky6
Report

There are so many medications that will work besides Haldol. My mom was on it and began hallucinating and could not walk. I immediately called the doctor and she was taken off of it. She has been on risperidone and sertraline for two years and has had no issues. We do the best we can as caregivers. 😊 Good Luck!
Helpful Answer (2)
Reply to Caring4Mom2018
Report

You are NOT being selfish because the situation involves both of you—your Grandma and you. BOTH OF YOU need a good night’s sleep. BOTH OF YOU need your Grandma to experience minimal amounts of behavioral problems because they can be so physically and emotionally draining on her and on you.

Has your Grandma been checked for an Urinary Tract Infection (UTI) or a Respiratory Infection? In the elderly, symptoms of UTI include: agitation, restlessness, combativeness, and delirium or other mental changes or physical decline. If the doctor’s office is unable to get a urine sample in a cup, then ask that they perform a straight-catheterization to obtain a urine sample.

I think that you need to talk to your Grandma's doctor or whoever prescribed the Haldol for your Grandma--a Primary Care Physician (PCP) or a Geriatric Doctor or Geriatric Psychiatrist or a Geriatric Psychiatric Nurse Practitioner? If your Grandma hasn't been seen by someone who specializes in geriatrics (the elderly) or psychiatry, then I think that she needs to. There are so many better drugs than Haldol to treat dementia.

NEVER SKIP A DOSAGE of any drug unless the doctor has told you that you can and told you in which situation(s) you can skip a dosage.

Prior to giving your Grandma any other Over-The-Counter (OTC) medication/drug or any Herbal medication/drug, you need to talk with your Grandma's doctor to make sure that the OTC or herbal medication/drug you plan to give your Grandma will not interfere with or interact adversely/badly with the other medications that your Grandma is taking.

"A DRUG is a medicine or other substance which has a physiological effect (on the body) when ingested or otherwise introduced into the body." {Oxford Dictionaries}
SO: MELATONIN IS A DRUG—see websites listed below.
drugs.com/melatonin.html
emedicinehealth.com/drug-melatonin/article_em.htm
medicinenet.com/melatonin-oral/article.htm#what_is_melatonin-oral,_and_how_does_it_work_(mechanism_of_action)?
herbsaredrugs.com/
familydoctor.org/melatonin/?adfree=true
nccih.nih.gov/health/alzheimer/ataglance

Let us know what happens at the doctor’s appointment. God Bless.
Helpful Answer (4)
Reply to DeeAnna
Report

Related
Questions